Chester County Health Department The Chester County Health Department and Department of Drug and Alcohol Services is sharing the US Drug Enforcement Administration’s (DEA) recent Public Safety Alert regarding the Widespread Threat of Fentanyl Mixed with Xylazine.
The U.S. DEA warns of a sharp increase in the trafficking of fentanyl mixed with xylazine.
Xylazine, also known as “Tranq”, is FDA-approved for use in animals as a sedative and pain reliever. Xylazine is not safe for use in humans and may result in serious and life-threatening side effects.
DEA’s Laboratory System reports that in 2022 approximately 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA contained xylazine.
Xylazine and fentanyl drug mixtures place users at a higher risk of suffering a fatal drug poisoning. The side effects of xylazine appear to be similar to those commonly associated with opioid use, making it difficult to distinguish opioid overdoses from xylazine exposure, and routine toxicology screens do not detect xylazine.
Because xylazine is not an opioid, naloxone (Narcan) does not reverse its effects.
Healthcare professionals and first responders should be cautious of possible xylazine inclusion in fentanyl, heroin, and other illicit drug overdoses, as naloxone may not be able to reverse its effects.
Healthcare professionals and first responders must be vigilant to avoid accidental contact with fentanyl from overdose victims which may cause overdose and death to those that come into contact.
It is not known at this time whether the xylazine being used is illicitly produced (unapproved) or diverted from the animal drug supply.
FDA encourages health care professionals and patients to report adverse events in humans associated with possible illicit xylazine exposure to FDA’s MedWatch Adverse Event Reporting program (www.fda.gov/medwatch/report.htm)
Access the complete information at:
FDA letter to stakeholders providing clinical information about the risks of severe, necrotic skin ulcerations from repeated xylazine exposure, possible withdrawal symptoms, and xylazine’s interference with successful treatment of opioid overdoses.
Many organizations collaborate throughout Chester County to prevent overdoses and support recovery. Access local resources at:
If you have questions about this guidance, please contact the Chester County Health Department – 610-344-6452 or Department of Drug and Alcohol Services at 610-344-6620. Please help circulate this information by sharing with your colleagues and partners.